Two More Horses Dead After Receiving Compounded Medication
For horse owners, its always a good idea to keep up with the latest in equine medical news. Remember to talk to your Vet before making any changes to your horse’s medications or diet. Be sure to present them any articles you may have found if you have questions about your horse’s health. A good Vet will listen and be able to answer your questions reasonably. The compound mentioned here is a preventative medication for equine protozoal myeloencephalitis (EPM), a growing threat to horses. ~ HfH
By: Frank Angst
The U.S. Food and Drug Administration (FDA) has reported the total number of horses that died after receiving a pyrimethamine/toltrazuril compounded drug from Wickliffe Veterinary Pharmacy, in Lexington, Kentucky, has grown to four, and six others have become ill.
The FDA said initial testing on one lot of the compounded medication indicates the drug contained higher levels of pyrimethamine than the labeling states. Adverse events associated with high doses of pyrimethamine include seizures, fever, and death, the FDA said in a release issued late May 15. Additionally, the FDA noted, toltrazuril is not currently approved for use in horses.
Have fun while helping the spread the news about Habitat for Horses with our Facebook St Patrick’s Day Horse Photo Contest. Go to https://www.facebook.com/Habitat.for.Horses.org and click on the St Patty’s Day Photo Contest Link to find out more.